Fatal New-Onset Congestive Heart Failure Related to Adalimumab Use in a Patient with Relapsing Hidradenitis Suppurativa: A Case Report.
Am J Case Rep. 2021 Feb 10;22:e929148
Authors: Mansitó López C, Torres Laboy P, Ortiz Bou M, Quintero Noriega A, Cintron Rivera V
BACKGROUND Tumor necrosis factor (TNF)-alpha inhibitors are essential treatments in several inflammatory conditions such as hidradenitis suppurativa (HS). However, they are not without associated risks. In rare cases, new-onset and exacerbations of heart failure have been associated with their use. The purpose of this report is to raise awareness of the need for further study of adalimumab for this adverse effect, as well as to recognize the need for research to find new HS treatment modalities for better care of the broad patient population. CASE REPORT We report the case of a 67-year-old man with a history of severe HS and major depressive disorder who came to our hospital complaining of dyspnea, fatigue upon exertion, and lower-extremity edema of 2 weeks’ evolution. Symptoms began after the re-initiation of adalimumab for his severe HS. During hospitalization, he was diagnosed with decompensated congestive heart failure (CHF). Extensive studies, looking for ischemic or infectious etiology, yielded negative results. Being aware of adalimumab’s potential adverse effects, the team discontinued the medication as a probable cause of his condition. Unfortunately, the patient died secondary to heart failure and septicemia. CONCLUSIONS The unusual but potentially life-threatening appearance of heart failure secondary to adalimumab use merits thorough attention by primary care doctors and specialists. This adverse event’s rare occurrence can underestimate the number of fatalities associated with adalimumab and congestive heart failure.
PMID: 33563886 [PubMed – in process]